California, 2003Damaging Wind in California, July 31, 2003
July 31, 2003 · NWS VEF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM PST, 0 minutes earlier.
Area forecast discussion, Jul 31, 2:00 PM PST, 0 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT THU JUL 31 2003
.SYNOPSIS...A MOIST SOUTHEAST FLOW ACROSS THE SOUTHERN GREAT BASIN
AND MOJAVE DESERT WILL CONTINUE TO FEED SCATTERED MAINLY AFTERNOON
AND EVENING THUNDERSTORMS THROUGH SATURDAY. SLIGHTLY DRIER AIR WILL
START TO MOVE IN FROM THE SOUTHWEST SUNDAY AND INTO EARLY NEXT WEEK
FOR A DECREASE IN THUNDERSTORM COVERAGE. TEMPERATURES ARE EXPECTED
TO REMAIN SLIGHTLY BELOW NORMAL.
.SHORT TERM...ETA/GFS IN DECENT AGREEMENT WITH SHIFTING UPPER RIDGE
FURTHER EAST AND ALLOWING WEAK TROUGH PRESENTLY OFF THE SOUTHERN
CALIFORNIA COAST TO MOVE INLAND AS FLOW TRIES TO SHOW A MORE
SOUTHWESTERLY COMPONENT SUNDAY INTO EARLY NEXT WEEK. UNTIL THIS
SOUTHWESTERLY FLOW DEVELOPS AREA WILL STAY UNDER MOIST SOUTHEAST
FLOW WITH OCCASIONAL JET STREAKS CROSSING THE AREA ADDING SOME UPPER
DIFFLUENCE TO THE MIX. PLENTY OF LOW LEVEL MOISTURE WILL STILL BE IN
PLACE ON SUNDAY AS UPPER WINDS TURN FROM THE SOUTHWEST SO HAVE BEGUN
TO DECREASE COVERAGE OF STORMS. CLOUDS/STORM OUTFLOWS WILL HAMPER
TEMPERATURES FOR REACH NORMAL VALUES.
.LONG TERM...MODELS IN FAIR AGREEMENT ON SYNOPTIC PATTERN
THROUGH THE EXTENDED BUT DIFFER ON AVAILABLE MOISTURE. MEDIUM RANGE
GLOBAL MODELS CONTINUE TO AMPLIFY THE HIGH OVER COLORADO THROUGH THE
PERIOD WHILE BRINGING A WEAK TROUGH TOWARDS THE CALIFORNIA COAST.
LATEST GFS SHOWS MORE OF A NEGATIVE TILT WITH THIS TROUGH ON
WEDNESDAY AND THURSDAY AND THEREFORE A MORE SOUTHWEST AND DRIER
FLOW. FLOW OFF THE EURO IS A LITTLE MORE SOUTHERLY MON THROUGH THURS
AND CONTINUES TO BRING MONSOONAL MOISTURE INTO THE EASTERN AND
EXTREME NORTHERN PORTION OF THE CWA. DO NOT LIKE HOW THE GFS DRIES
OUT ALL LAYERS OF THE ATMOSPHERE SO QUICKLY SO WILL CONTINUE TO
LINGER POPS OVER EAST...ESP HIGHER TERRAIN. MAY DRY OUT TOWARDS THE
END OF THE PERIOD IF NO INFLUX OF MOISTURE IS SEEN. HAVE TAKEN A
BLEND OF THE GFS AND EURO FOR POPS.
.LAS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTH CENTRAL NEVADA
AND INYO COUNTY IN CALIFORNIA FROM 1100 AM UNTIL 900 PM PDT THIS
EVENING.
PIERCE/OROW
Hazardous weather outlook, Jul 31, 4:00 AM PST, 10 hours before
AZZ001>003-036-CAZ026>029-NVZ013>022-011400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT THU JUL 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA
...FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM UNTIL 9 PM PDT TONIGHT
FOR LINCOLN...ESMERALDA...NORTHERN AND CENTRAL NYE COUNTIES IN
NEVADA...INYO COUNTY IN CALIFORNIA...
.DAY ONE...TODAY
A MOIST AND UNSTABLE AIRMASS WILL LEAD TO ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS TODAY WITH THE GREATEST COVERAGE EXPECTED
IN NORTHERN AND CENTRAL NYE...LINCOLN AND ESMERALDA COUNTIES IN
NEVADA AND INYO COUNTY IN CALIFORNIA. INDIVIDUAL STORMS MAY PROVIDE
A FLASH FLOOD THREAT...HOWEVER...THE ADDITIVE EFFECT FROM MULTIPLE
STORMS OVER ANY GIVEN LOCATION WILL BE THE MAIN CONCERN FOR FLASH
FLOODING THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH MUCH OF THE PERIOD...BUT
DECREASE BEGINNING SATURDAY AND CONTINUING THROUGH DAY SEVEN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED IN THE WATCH AREA LATER
TODAY...STAY TUNED FOR FURTHER UPDATES DURING THE DAY.
Thunderstorm Wind, San Bernardino
- When
- July 31, 2:00 PM PST to 4:00 PM PST
- Where
- San Bernardino County, Helendale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.733, -117.317
A fierce storm in Silver Lakes near Helendale was estimated over 50 mph. Significant damage occurred to the local golf course where a flagpole was snapped, the clubhouse was flooded and nearly 50 trees were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 31, 20032 deaths · 1 event
- Hail in Iowa, July 31, 2003$548,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, July 31, 2003$420,000 · 65 kt wind · 14 events
- Flash Flood and Damaging Wind in Ohio, July 31, 2003$550,000 · 50 kt wind · 2 events
- Flash Flood in Pennsylvania, July 31, 2003$400,000 · 1 event
- Hail in Iowa, July 31, 2003$210,000 · 1.5 in hail · 1 event
- Hail in Iowa, July 31, 2003$41,000 · 1.75 in hail · 16 events
- Lightning Strike in North Carolina, July 31, 20031 injured · $50,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 31, 20032 injured · $20,000 · 1 in hail · 11 events
- Flash Flood and Damaging Wind in Georgia, July 31, 2003$35,000 · 50 kt wind · 4 events
- Hail in Missouri, July 31, 2003$22,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 31, 20031.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367469.